Cyclosporin A has divergent effects on plasma LDL cholesterol (LDL-C) and lipoprotein(a) [Lp(a)] levels in renal transplant recipients. Evidence for renal involvement in the maintenance of LDL-C and the elevation of Lp(a) concentrations in hemodialysis patients.
Cardiovascular disease is the major cause of mortality in renal transplant recipients. Plasma levels of low-density lipoprotein cholesterol (LDL-C) are often elevated following renal transplantation, and the immunosuppressant cyclosporin A has been implicated as a predisposing factor for posttransplantation hyperlipidemia. Lipoprotein(a) [Lp(a)] is an LDL-like lipoprotein particle; elevated levels of Lp(a) provide an independent and significant risk factor for cardiovascular disease. Plasma concentrations of Lp(a) vary greatly among individuals, and the mechanisms that govern changes in their levels in transplant patients are unknown. The effect(s) of cyclosporin A on Lp(a) was studied in two groups of renal transplantation patients. In group I plasma lipoproteins including Lp(a) were measured before and after successful renal transplantation; this group received both prednisone and cyclosporin A for immunosuppression. Group II patients were studied after renal transplantation and received prednisone alone for immunosuppression. Following surgery, group I patients demonstrated increased plasma concentrations of LDL-C (mean +/- SEM range, 111 +/- 6 to 142 +/- 17 mg/dL; P < .005). In contrast, plasma Lp(a) levels for this group were markedly decreased after renal transplantation (median, 34.3 to 19.7 mg/dL). Patients not treated with cyclosporin A (group II) exhibited mean LDL-C and median Lp(a) levels (118 +/- 42 and 33.1 mg/dL, respectively) that were remarkably similar to those observed before renal transplantation (group I). These data confirm that hyperlipidemia following renal transplantation is associated with cyclosporin A therapy and show that this drug has opposing effects on plasma Lp(a) and LDL-C accumulations.(ABSTRACT TRUNCATED AT 250 WORDS)
- Copyright © 1994 by American Heart Association